Diet drug combo may cause problems during surgery
November 4, 1996
Web posted at: 5:00 p.m.
From Correspondent Elizabeth Cohen
(CNN) -- During surgery, the last thing an anesthesiologist
wants is for the patient's blood pressure to plummet. But that is
exactly what has happened to some patients who've been on the
diet treatment fen-phen.
Fen-phen is actually a combination of two drugs, phentermine
and fenfluramine, sold as pondimin. Anesthesiologists think
fenfluramine may reduce the amount of norepinephrine in the
body. Norepinephrine is a chemical that helps lower blood
pressure. When blood pressure goes too low for too long, a
patient can have a heart attack or a stroke.
Anesthesiologists can usually increase a patient's blood
pressure with a drug called ephedrine. But in Tyler, Texas,
things were different during recent surgeries on two patients
who had taken fen-phen. Several doses of ephedrine failed to
raise the patients' blood pressure. Anesthesiologists had to
take the unusual step of injecting norepinephrine directly
into the patients.
"It's been several years since I've had
to give it," said Dr. Asa Lockhart, one of the participating
anesthesiologists. "It's not a normal occurrence at all."
Now hospitals in Tyler have a rule: Unless it's an
emergency, patients have to be taken off fen-phen for two
weeks before doctors will operate.
Other hospitals, like Cedars-Sinai in Los Angeles, have
instituted similar rules. But doctors cannot delay surgery
if their patients don't reveal that they're on fen-phen.
As Patty Gentry, a registered nurse, explains, "A lot of
(patients) just don't really believe it's a medication, and
other patients are just embarrassed by the fact that they're
taking medications to reduce their weight."
Neither Wyaeth-Ayerst, which makes fenfluramine, nor the U.S.
Food and Drug Administration, would agree to an on-camera
interview with CNN. But both said there has been only one
reported case of a patient on phen-fen having problems during
surgery. The FDA has informed doctors about the patient,
who, 19 years ago, had been taking fenfluramine, and went
into cardiac arrest under anesthesia.
No one can be absolutely sure that it's fen-phen that causes
blood pressure to decrease. But the American Society of
Anesthesiologists has issued a statement saying its members
are concerned about reports that some patients taking
fen-phen are experiencing "adverse and potentially deadly
reactions while under general anesthesia."
Of course, the majority of patients taking fen-phen have no
problems during surgery, and some anesthesiologists see no
reasons to delay operations. But others are more cautious,
pointing out that there have been no scientific studies
regarding the effect of fenfluramine on anesthesia.
These doctors, ultimately, are taking no chances.
External sites are not endorsed by CNN Interactive.
© 1996 Cable News Network, Inc.
All Rights Reserved.